Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 81, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2004, 12:07 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 12:07 PM EDT (16:07 UTC)
- Expired
- Aug 28, 2004, 3:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 281645 CCA FFWPBZ PAC003-281900- BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1207 PM EDT SAT AUG 28 2004 CORRECTED FOR MISSED TEXT THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 300 PM EDT * AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL OVER AREAS TO THE NORTH OF PITTSBURGH. RAINFALL IN EXCESS OF AN INCH IN THE LAST HOUR WAS INDICATED FROM NEAR GIBSONIA TO NEAR SHARPSBURG. <<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4066 7977 4042 7982 4045 8000 4067 8001 $$ 15
1 follow-up statement
000 WGUS71 KPBZ 281650 FFSPBZ PAC003-281900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1247 PM EDT SAT AUG 28 2004 ...A FLASH FLOOD WARNING CONTINUES FOR ALLEGHENY COUNTY UNTIL 300 PM EDT... HEAVY RAINFALL HAS ENDED FOR THE TIME BEING OVER ALLEGHENY COUNTY. HOWEVER RUNOFF FROM RAINFALL AT THE RATE OF AN INCH IN 30 MINUTES WILL CONTINUE TO AFFECT AREAS BETWEEN SHARPSBURG AND GIBSONIA THROUGH THE AFTERNOON. IF FLOODING IS OBSERVED...PLEASE REPORT THE INCIDENT BY CALLING 1-877-633-6772. $$ 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:51 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 28, 10:51 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 AM EDT SAT AUG 28 2004
.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
DOING AN UPDATE TO EXTEND THE FLOOD WATCH SOUTHWARD.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 939 AM EDT SAT AUG 28 2004
SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
UPDATE FOR FLOOD WATCH. WILL ALSO INCREASE POPS ALONG THE AXIS OF
THE CURRENT RAINFALL PATTERN.
PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 345 AM EDT SAT AUG 28 2004
AVIATION
AREA OF TSTMS MOVG SLOLY EWD ACRS E CNTRL OH CONTG TO GRADUALLY
DMNSH DURG PAST HOUR OR TWO. STILL EXPECT TEMPO IFR CONDS IN TSTMS
FOR PIT AND AGC DURG NEXT COUPLE OF HRS. ELSW THRU 12Z...EXPECT
AREAS OF IFR CONDS IN FOG. BY LATE MRNG...EXPECT BKN CU ARND 3 THSD
FT WITH IFR CONDS IN SCT TSTMS FM MID AFTN ON.
SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
FIRST HALF OF SHIFT VERY BUSY WITH FLASH FLOOD WARNING FOR
COLUMBIANA COUNTY OHIO. PCPN HAS ALL BUT ENDED ACROSS CWA. WE WILL
CANCEL FFA THAT WAS ORIGINALLY OUT TILL 10 AM THIS AM. WE REMAIN IN
THIS SOUPY AIRMASS AT LEAST INTO SUNDAY. COLD FRONT MOVES INTO CWA
ON SUNDAY AND STALLS WITH TROPICAL SYSTEM ROLLING UP THE EAST COAST.
WOULD EXPECT THAT A FFA WILL BE NEEDED AT SOME POINT ACROSS FA FROM
NOW THROUGH SUNDAY. BUT WHERE TO PUT IT IS THE DILLEMMA. HEAVY RAIN
THIS SHIFT HAS BEEN CONFINED TO A VERY SMALL AREA. WE THINK IT IS
BEST TO SEE WHERE NEXT HEAVY RAIN AREA DEVELOPES WITH ASSOCIATED
BOUNDARIES AND THEN GO FROM THERE WITH FFA. WENT WITH RAIN HEAVY AT
TIMES IN THE ZONES TODAY AND TONIGHT.
LONG TERM (MONDAY THROUGH FRIDAY)...
HIGH PRESSURE BUILDS INTO CWA MONDAY AND HOLDS THROUGH FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-
069 UNTIL 10 PM.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029-030 UNTIL 10 PM.
WV...FLOOD WATCH FOR ZONES WVZ001>004 UNTIL 10 PM.
&&
SHORT TERM...66Hazardous weather outlook, Aug 28, 5:06 AM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 506 AM EDT SAT AUG 28 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-290905- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 506 AM EDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLASH FLOOD WARNING IS IN EFFECT UNTIL 9 AM THIS MORNING FOR COLUMBIANA COUNTY OHIO. EXPECT SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS ACROSS OUR AREA TODAY IN A VERY WARM AND HUMID AIRMASS. A FLOOD WATCH MAY BE NEEDED TODAY IN AREAS WHERE SLOW MOVING THUNDERSTORMS REPEATEDLY CROSS THE SAME AREA. THUNDERSTORMS CAN POP UP AT ANY TIME, BUT MORE LIKELY DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 28, 9:06 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0903 AM FLASH FLOOD WHEATLAND 41.20N 80.50W
08/28/2004 MERCER PA COUNTY EOC
FLOODING REPORTED ALONG PORTIONS OF STATE ROUTE 318 AND
HABARKA ROADS IN SHENANGO TOWNSHIPS.
0903 AM FLASH FLOOD 3 SE HERMITAGE 41.20N 80.40W
08/28/2004 MERCER PA COUNTY EOC
FLOODING ALONG INTERSTATE 80 IN WESTMIDDLESEX BORO.
&&Local storm report, Aug 28, 11:27 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1127 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1103 AM FLASH FLOOD NEW WILMINGTON 41.12N 80.33W
08/28/2004 LAWRENCE PA COUNTY EOC
NUMEROUS BASEMENTS FLOODED. A NUMBER OF ROADS HAVE BEEN
CLOSED AND ARE IMPASSABLE DUE TO FLOODING AROUND PULASKI.
ROUTE 551 AND MAR ROADS ARE IMPASSABLE.
&&Local storm report, Aug 28, 11:52 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1152 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 AM FLOOD CALDWELL 39.75N 81.51W
08/28/2004 NOBLE OH LAW ENFORCEMENT
COUNTY ROUTE 24, STATE ROUTES 513, 147, AND 566 ALL
FLOODED WITH PORTIONS IMPASSABLE.
&&Local storm report, Aug 28, 11:59 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1159 AM EDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 AM FLOOD EAU CLAIRE 41.14N 79.80W
08/28/2004 BUTLER PA LAW ENFORCEMENT
STATE ROUTE 38 WITH PORTIONS IMPASSABLE DUE TO FLOODING.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 61 min |
| Aug 28, 10:08 AM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Aug 28, 1:25 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 35 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.